“Trust Tylenol” is a phrase that has been around for decades. During the 1980s the manufacturer launched a campaign with a refrain that went something like “Tylenol is the pain reliever hospitals use most. I can’t think of a better reason to trust Tylenol.” Another old slogan: “Trust TYLENOL. Hospitals do.”

Now, after some serious problems with safety and quality, product recalls and limited supplies on pharmacy shelves, Johnson & Johnson is launching new ads. The key phrase:

“Tylenol has been the #1 doctor recommended brand of pain reliever for over 20 years.”

Despite all the advertised trust and recommendations for Tylenol, questions have persisted about the safety of its active ingredient, acetaminophen. Now, a powerful investigative piece from ProPublica titled “Use Only as Directed” suggests that this drug has led to more than 1,500 deaths over the last decade. The point of the article: “The toll does not have to be so high.”

Part of the problem seems to be that people (including many health professionals) have assumed that acetaminophen is one of the safest drugs in the pharmacy. That didn’t happen by accident. Even before Tylenol went over the counter (it was originally available only as a prescription pain reliever and fever reducer) it was promoted as safe for children. Later, Tylenol was touted as easier on the stomach than aspirin. That part is true, but we’ve known for a long time that acetaminophen can be hard on the liver.

Americans, unlike the French, don’t worry very much about their livers until something bad happens. Sadly, something very bad can happen if people take too much Tylenol. And it doesn’t take very much more than the recommended dose to get into trouble. Here’s what the ProPublica article reveals:

“The FDA has repeatedly deferred decisions on consumer protections even when they were endorsed by the agency’s own advisory committees, records show.

In 1977, an expert panel convened by the FDA issued urgently worded advice, saying it was ‘obligatory’ to put a warning on the drug’s label that it could cause ‘severe liver damage.’ After much debate, the FDA added the warning 32 years later. The panel’s recommendation was part of a broader review to set safety rules for acetaminophen, which is still not finished.

Four years ago, another FDA panel backed a sweeping new set of proposals to bolster the safety of over-the-counter acetaminophen. The agency hasn’t implemented them. Just last month, the FDA blew through another deadline.”

Part of the problem is that Americans view over-the-counter drugs as super safe. To some extent, that may be a result of successful advertising campaigns like the “Trust Tylenol” message. There also seems to be an assumption that if the FDA deems a drug safe enough to be purchased OTC in supermarkets, convenience stores, airports and pharmacies, then it must be virtually without risk. Sadly, the agency has been incredibly slow to educate the public adequately about the risks of acetaminophen toxicity.

People often don’t read labels, and even if they do, they may ignore the warning to only take a pain reliever like acetaminophen at the recommended dose or for no more than 10 days without medical supervision. Various studies and surveys have shown that as many as one-fourth of Americans routinely take higher OTC pain reliever doses than recommended on the label. And that is the crux of the problem with acetaminophen.

Just a little more than the maximum recommended dose of 4 grams (eight extra-strength Tylenol tablets) can trigger liver toxicity in some people. Here again is ProPublica:

“Taken over several days, as little as 25 percent above the maximum daily dose – or just two additional extra strength pills a day – has been reported to cause liver damage, according to the agency. Taken all at once, a little less than four times the maximum daily dose can cause death. A comparable figure doesn’t exist for ibuprofen, because so few people have died from overdosing on that drug…

“Acetaminophen overdose┬ásends as many as 78,000 Americans to the emergency room annually and results in 33,000 hospitalizations a year, federal data shows. Acetaminophen is also the nation’s leading cause of acute liver failure, according to data from an ongoing study funded by the National Institutes for Health.”

A visitor to this website, R.M.D., offered this observation:

“In my experience, stomach bleeding problems from too much aspirin are usually accompanied by stomach discomfort and sometimes pain. These are a warning to discontinue the aspirin and see a doctor, particularly if the symptoms continue. Usually at this point any damage to the stomach is reversible.

“I don’t believe the same is true for acetaminophen. I think, perhaps incorrectly, that when you begin to get symptoms of liver problems from too much acetaminophen, the damage has already been done and may be too severe to be reversed. In any event I believe that aspirin used in moderation as directed on the label is safer than acetaminophen unless you have a history of GI bleeding.

“If you drink alcohol on a daily basis, you should probably stay away from acetaminophen and limit your use of all NSAIDs.”

R.M.D.’s advice to avoid alcohol and acetaminophen is wise. The FDA has known about the dangers of mixing alcohol with acetaminophen since the 1970s. It wasn’t until 1994, though, that an alcohol alert was added to Tylenol products.

The FDA has been even slower to reduce the amount of acetaminophen in each pill. Some experts have called on the FDA to permit no more than 325 mg in a tablet rather than the 500 mg found in “extra-strength” pills. Some acetaminophen products contain as much as 650 mg. There have also been calls to lower the maximum daily dose to 3,000 mg instead of the current 4,000 mg that is on the label. Unfortunately, the FDA has been dragging its feet on these recommendations by drug safety experts. One bright spot is that J&J voluntarily lowered the recommended dose to 3,000 mg on some of its Tylenol labels. Sadly, generic manufacturers of acetaminophen have not all followed suit.

Liver toxicity is not the only complication of acetaminophen. Just last month we reported on a brand new warning linking this drug to rare but life-threatening skin conditions including Stevens-Johnson Syndrome, toxic epidermal necrolysis and acute generalized exanthematous pustolosis. You can read about this new FDA-issued warning here.

There are also reports that acetaminophen is linked to hearing loss in adults and asthma in children.

BOTTOM LINE:

When used appropriately, in doses of 3,000 mg or less a day for short periods of time, acetaminophen appears to be reasonably safe. When taken in doses over 4,000 mg, even for just a few days, the liver could be harmed. This is especially true if you drink alcohol at the same time. And just because you see appealing advertising campaigns touting Tylenol as “the # 1 doctor recommended brand of pain reliever for over 20 years,” do not assume that means acetaminophen is super safe.

Here are some other comments from visitors to this website:

“I had a neighbor who died from liver damage from overuse of acetaminophen. And I had severe liver damage from Cymbalta.

“Always, always, research what you are taking and the interactions with other drugs. Pharmacists are more knowledgeable than doctors, who may not always be aware of all the meds that you’re on. Always tell them what OTC meds and supplements you take, and keep your scripts at the same pharmacy, because the pharmacists are much more aware of drug interaction than doctors, I think.” Sunny


“Acetaminophen has been pushed by the medical/pharmaceutical community for decades as ‘the safest one’–this drug finds its way into cold medicines, pain medications (including narcotics like oxycodone), allergy medicines and you name it…it is not really all that difficult to exceed the limit. I think we need to demand acetaminophen-free versions of medicines…Is there an acetaminophen lobby or something?” Kdelphi


“I have been preaching against Tylenol since the 70s when the massive television push for it took off. Many of the ads pointed out so-called dangers of aspirin, magnifying them out of all proportion. I have never taken any medicine containing acetaminophen due to the danger to the liver. Since so many of the OTC medicines, particularly cold medicines, contain acetaminophen and the range of a safe dosage is so small, people are overdosing without realizing it.” Will H.

 


To find out which medicines you take contain acetaminophen and how much, check this ProPublica tool.

Describe your own positive or negative acetaminophen experience below in the comment section.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Professor Joseph K. M.
    Reply

    I sometimes have arthritis in my hands and lower back and I have begun taking two “Aleve” tablets once or twice a day (at 8:00 am and 3:00 or 4:00 pm as needed.) Could I be possibly get bad side effects from “Aleve) as you say some people have been having with “Tylenol”?
    People’s Pharmacy response: Yes, Aleve (naproxen) can cause side effects. They are, however, different from the problems encountered with acetaminophen.
    http://www.peoplespharmacy.com/2000/04/01/naproxen/

  2. JG
    Reply

    Try having someone apply TENS unit electrodes for you. Do it one channel at a time, checking to see if the setting is comfortable before applying the other channel, or you may not can tell which channel is too high or low. Does your unit not lock after a few seconds, so there are no accidental setting changes? To unlock it, just press the decrease button for the channel you want to change and change it. Try wearing the setting device in pants or jeans pocket, with settings toward you body.

  3. Bteau
    Reply

    I have been taking two TylenolPM’s nightly(or equiv.) for about 15 years to sleep. I’m 80 with well-controlled diabetes and have one alcohol drink daily. I have blood profiles quarterly, and my doc is happy with my numbers. I eat to live and I exercise daily. The acetaminophen/diphenhydramine combo works well for me for me.

  4. Mzmac
    Reply

    How can we get the drug companies to REMOVE acetaminophen from pain medications? People with chronic pain cannot get these meds w/o acetaminophen. I ask my doctor every time I visit her. How sad it takes death and law suits for these drug companies to do what is right for patients.
    Please post ways we can be politically active in this matter.

  5. Kelly
    Reply

    For joint pain, do an experiment. First eliminate wheat for a few days and see how you feel. If that doesn’t clear it up, eliminate corn for a few days. Or try eliminating both at the same time (there is rice, rice cereal and rice-based bread you can substitute if you want, look in the gluten free section)

  6. GGMaw
    Reply

    I have osteoarthritis and have had multiple surgeries on knees, shoulders, three back surgeries, carpal tunnel surgeries and finally a knee replacement. When Tylenol was new OTC, it was touted as being a great pain reliever. I’ve never had pain relief from Tylenol, so it does not help everyone. The only pill I’ve ever used that really helped was Ibuprophen and I took it for many years without side effects. When I started feeling it was affecting my stomach, I stopped.
    The surgeries did a great job on everything except my back. I have used Lidoderm patches and Voltaren Jel on my back (not at the same time) and both help. Recently I purchased an Empi Tens device. The Empi is helpful, but difficult to get in the proper places on my back and the setting device is awkward to place on my clothing – also a little bump changes the settings.
    I’ve been on gin/raisins and black cherry juice for months. Do they help? I don’t know for sure, but I think they may help a little. Got to be realistic – nothing will cure ALL of the pain.

  7. Noah V.
    Reply

    I have taken (brandname) “excedrin-clones” (like WalMart’s equate comparable) as that was the only medication that actually relieved with my headaches and other pains. Even prescription meds weren’t as effective. Lately I have been taking ‘excedrin’ on some days, naproxen on others, trying to give my poor liver a break.
    It seems that I dosed myself with the worst of all possible worlds there. Ouch! Who knew?
    Now I see that the the Excedrin brand is pushing the same exact product, packaged as a migraine-relief, at nearly twice the price. These people rally have no shame.

  8. jcy
    Reply

    Does anyone else take milk thistle capsules recommended by health food folk to help prevent liver damage?

  9. Fonnie H.
    Reply

    I have had 17 back surgeries, since 1982. All those years I used Norco, and recently it changed to Hydrocodone. I didn’t realize it until I had a check up in June,2013, and I found out I have an enlarged Liver. My doctor told me to stop any OTC, or Prescriptions that have Acetaminophen in it. My doctor told me that by stopping any of meds, that in time the Liver can repair itself. I am going to have some tests to see how far the Liver has enlarged, and if we need to do a Biopsy. I was surprised how many OTC products have Acetaminophen in it, especially the amount that is in cold medications. I just hope and pray that I stopped in time, and didn’t do that much damage to my Liver. It’s a shame that so many people don’t know what can happen to their Liver just by taking a trusted OTC Tylenol.
    God bless to all.
    Fonnie

  10. mb
    Reply

    I have to agree with this opinion, that when taken as directed and without the addition of more acetaminophen (tylenol) from other meds-this can be a safe pain killer.I think some people think it should be taken as a pain preventative (when they have no existing pain) this is totally wrong. You don’t have to be a doctor or nurse to read labels and follow correct dosage- The bottom line is “take ONLY as directed and ONLY if needed.

  11. LI
    Reply

    I would like to present a different perspective from the majority of the other comments on this site, which seem to be primarily in the category that acetaminophen is going to kill us all.
    I’m sorry to hear about those who did die from it. However, I have taken Tylenol (the brand) in the extra-strength formulation for years as needed for arthritis. I have when necessary taken the maximum dose (4,000 mg) for several days, for other problems, such as severe muscle sprains, recovery from gallbladder surgery (instead of narcotics), etc.
    I do not drink, so the alcohol in combination with the drug is not a problem for me. I make sure to examine all other medications and ensure that they do not contain acetaminophen. I have my liver enzymes checked by my doctor on a regular basis; they are fine.
    My point is that Tylenol can be a safe and very effective pain-killer, as well as a non-addictive one. Due to other meds that I take, I cannot take NSAID’s, and certainly would not want to take narcotics if not absolutely necessary as they can be habit-forming. Without Tylenol, I would be quite at a loss. Warnings are fine; unnecessary restrictions are not.

  12. Joan
    Reply

    how much Tylenol is in Tylenol with codeine pills? prescription. or in perococet?

  13. Mary
    Reply

    I am allergic to aspirin and any drug in the same family (ibuprofen etc.) What can I take in place of acetaminophen (Tylenol) for pain?

  14. MimiB
    Reply

    Janis, I too have had terrible reactions to Demerol… I had minor surgery recently and the doctor wanted to give a shot of it and I refused, telling him about my previous reactions [twice in years past] which was similar to what your husband experienced… upchucking. It’s not a benign drug at all, nor is Tylenol.
    If I have a splitting headache or nasty pain, I’ll take two aspirin or ibuprofen along with a little food, which I seem to handle without noticeable negative side effects. I never exceed the recommended dose. During a short period of time when I was under a lot of stress and could not sleep, I took 2 ibuprofen PM shortly before retiring. I haven’t trusted Tylenol for years after reading about possible liver damage. As one person commented earlier, by the time you notice liver damage, it’s probably irreversible. At least with aspirin, you’ll notice abdominal discomfort and can stop taking it in time to reverse damage.
    I think it’s absolutely reprehensible that the FDA won’t take action when they discover that drugs like Tylenol/acetaminophen are causing problems. We are being turned into guinea pigs… and it’s just not right. I fear that the FDA is heavily lobbied and infiltrated by pharmaceutical corporations who’s influence has corrupted the agency.

  15. MR
    Reply

    I have arthritis in most of my joints causing frequent pain. My job requires standing on my feed and lifting heavy objects. NSAIDs are are big part of my life as well as Tylenol, ice packs, heat, and hot showers.
    Getting to and staying at work and going to sleep are problems. Gin-soaked raisins have not proved to be effective. Going drug free is really painful. What can people like me do to safely eliminate pain?

  16. Janis
    Reply

    Many years ago I started having migraines at my job and had to go home in the middle of the shift; when hubby got home from his job, he took me to our MD who gave me a shot of Demerol, which upon getting home I was ill with not only the head pain, but upchucked all night from the Demerol.
    Missed next day of work each time this happened. I had used lots of Tylenol trying to ward off the migraines. Same old thing, off to the Dr. office for the shot; then sick all night. Years later, changed jobs. Working for a dentist I got a migraine after eating an apple for snack. My boss set me in the dental chair; stood behind me and put his little fingers in my ears testing me for TMJ. Tempermandibular Joint Syndrome.
    He fashioned an appliance for me to wear at night. Still to this day I wear it to keep me from gritting my teeth while sleeping, which I didn’t even know I was doing, which caused the migraine. He also told me to stop taking Tylenol, as it’s not good for my liver!

  17. BD
    Reply

    Perhaps the reason patients ignore warnings on drug label is because doctors tell them to ignore them. Doctors have told me the warnings are just to cover all bases because people like to sue so much and any side effects are very rare but must be listed.
    The pills pushed on television have a voice over listing terrible side effects, from dizziness to death, but patients still take these pills. Drug company profits soar.
    Five years ago I had very painful surgery and when I came out of the anesthesia, although groggy, I added up the amount of acetaminophen in the pain pills the surgeon had ordered. The dosage each 24 hours contained 12,000 mg. of acetaminophen. The hospital pharmacist had not even noticed the amount, if he even knew that amount was dangerous. I took only about 3,000 mg a day and just suffered through the pain for about ten days.
    Later I asked a surgeon friend if my surgeon didn’t know of the dangers of acetaminophen because he had trained years ago in South Africa. She said doctors don’t think about the dangers of pills, they just prescribe them. She didn’t think this was unusual.
    My friends are dying in their 50s, everyone seems to be sick, and I wonder if it is from all the pills they take. We pollute out bodies inside with drugs and pollute our bodies outside with pollution. Because of the chemical soup we live in, sometimes I think it is a wonder anyone is left alive.
    I read the life expectancy of Americans is not increasing but is in fact going down. I think we know why.

  18. Sue
    Reply

    I am so sorry to hear this SWG….I knew someone that was in her 60s and she was very health conscious and treated herself well, she was very careful about her health. I learnt that she died from liver cancer when I was abroad. I was shocked and I asked if she was taking any long term medication and they said yes, although she was very healthy, she had migraines and for years, she would take a pain tablet for it. I did not ask what brand she was taking but my gut feelings tell me that there in lies the cause of her death.

  19. SWG
    Reply

    A good friend was one of the first deaths attributed to the use of Tylenol. His story, and others, were featured on 60 Minutes many years ago and was one of the cases that led to the courts requiring new labeling of the Tylenol boxes. In his case, he was a young, very robust and healthy man. He was feeling flu-ish and his doctor told him to take Tylenol. Unfortunately he took the Tylenol with a six-pack of beer every evening. He died in just a few weeks of liver failure. One week he healthy as a horse; 2-3 weeks later he was dead. DEFINITELY DO NOT DRINK ALCOHOL with Tylenol!

  20. CAR
    Reply

    I have been taking Tylenol PM (or its equivalent since I can no longer find Tylenol PM) along with 1 Melatonin every evening to help me get to sleep and to aleve discomfort I’ve had with osteoarthritis for years and I mean years now. Should I be worried about taking this combination? Thank you

  21. S. P.
    Reply

    I was taking Tylenol for Sinus and began having so many problems with noise in my ears. It finally dawned on me that it was the Tylenol for Sinus that was causing it when I spoke with a pharmacist. I rarely take Tylenol for pain because I take Turmeric. The Turmeric works.
    Last night I was already back into my bedroom, and had not taken anything all day, so thought I would take Tylenol thinking I would sleep better. Sometimes I wake up with pain. I do have arthritis and have had back surgery and am just plain getting old. We had a big storm go through here last night, so was awake for some time.
    It was not long before my ears started with the noise. It is not what I would call ringing but it is noise. Years ago, I took a lot of Tylenol (never over the recommended amount) but never had the problems with the noise in the ears. I understood that they changed their formulation, they must be using something in Tylenol that will cause that problem.

  22. Serenity
    Reply

    As a new nurse, I was shocked to see that most doctors have routine “standing orders” that they have for each new patient admission into a hospital or nursing facility, & most of those standing orders had acetaminophen listed as a pain or mild fever reducer–even for patients with liver failure!
    Patients need to not trust their doctors 100%, they are busy & busy people can overlook things like this. If you have a compromised liver, then you need to be vigilant to avoid all acetaminophen products carefully, and recognize the overdose symptoms–itchy skin all over, pain in the upper left abdomen (especially when sitting forward), nausea, yellowish tint to the skin & eyes (jaundice), brainfog, sudden allergies popping up out of nowhere, hives.
    Some or all of those symptoms are an indicator, but oftentimes you will get your routine liver enzyme lab results & be surprised to find out that yours are elevated & you didn’t even have any symptoms.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.